Alert archive / Mississippi / Flash Flood Warnings in 2025

Flash Flood Warning 29, NWS Jackson, MS

May 17, 2025Hinds County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 17, 2025, 11:08 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2025, 11:08 AM CDT (16:08 UTC)
Expired
May 17, 2025, 12:42 PM CDT
In force
94 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 21 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:00 PM CDTFLASH FLOOD1 Nnw Jackson, MSNumerous roads and streets flooded as reported by Jackson PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

946 
WGUS54 KJAN 171608
FFWJAN
MSC049-121-171815-
/O.NEW.KJAN.FF.W.0029.250517T1608Z-250517T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1108 AM CDT Sat May 17 2025

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East Central Hinds County in central Mississippi...
  West Central Rankin County in central Mississippi...

* Until 115 PM CDT.

* At 1108 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 1.5 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Pearl, Brandon, Flowood, Richland, Raymond and 
  Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3227 9046 3235 9048 3239 9042 3241 9032
      3240 9024 3240 9017 3240 9015 3240 9014
      3240 9013 3239 8999 3234 8998 3230 8996
      3225 8997 3222 9005 3221 9031

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

EC
1 follow-up statement
289 
WGUS74 KJAN 171742
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1242 PM CDT Sat May 17 2025

MSC049-121-171752-
/O.CAN.KJAN.FF.W.0029.000000T0000Z-250517T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Rankin MS-
1242 PM CDT Sat May 17 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL HINDS AND WEST 
CENTRAL RANKIN COUNTIES...

The heavy rain has ended for now. Flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3241 9032 3240 9024 3240 9023 3240 9015
      3240 9014 3240 9012 3239 8999 3234 8998
      3230 8996 3225 8997 3222 9005 3221 9031
      3227 9046 3235 9048 3239 9042

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:36 AM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 17, 6:36 AM CDT, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
636 AM CDT Sat May 17 2025

...New AVIATION...

.DISCUSSION...
Issued at 440 AM CDT Sat May 17 2025

Today and tonight...

The severe potential should come to an end around 5am morning
with early morning radar scans showing a line of showers and
storms north of Hwy 82 propagating east towards Alabama.
Additional shower and thunderstorm development will continue later
this morning as the stalling frontal boundary sags into central
MS. Rain chances will start to diminish across our CWA later this
afternoon as the stalled frontal boundary start to slowly drag
south of I-20. Isolated severe storms will redevelop across our
forecast area later this evening into tonight with afternoon highs
peaking in the upper 80s/lower 90s. Depending how the rain pans
out later this afternoon, it is possible that a couple of areas
along and south of I-20 could see heat indices around 100 degrees.
Regardless, the "Marginal" risk will continue to be advertised
for areas along and north of the I-20 corridor. No changes have
been made to the severe graphic for tonight and a "Slight" risk
will continue to be advertise for portions of the Delta including
portions of southeast Arkansas.

Some of these storms could produce heavy rainfall at times, with
rainfall totals ranging between 0.5-1.25 inches with local higher
amounts possible especially for areas along and north of Hwy 82.
Given that this system will moving quite fast across our CWA, flash
flooding concerns will be low; however, some localized flash
flooding cannot be ruled out.

Sunday through the Late Week...

The chance for marginally severe thunderstorms will continue Sunday
through late Monday evening as the frontal boundary stalls just to
the north of our CWA. Quiet weather conditions will occur across
the area early Tuesday morning as future global guidance continues
to show the ridge axis beginning to slowly push east away from
our forecast area giving us a small little break from the rain.

A significant 1004mb low pressure system hovering over the Central
Plains will push east towards the Ohio River Valley region Tuesday
afternoon/evening. The associated cold front over southern Texas
will track east towards the southeast region late Tuesday evening.
This combined with southerly moisture flow from the Gulf, a mid-
level jet moving into the area along with an unstable airmass in
place will help increase bulk shear. This will allow for organized
convection across our whole forecast area. Because of this, SPC
has upgraded to a 30% severe weather potential for Tuesday with
higher confidence for northern portions of our CWA. There is still
alot of uncertainty in regards to both the hazards and timing as
this system is still several days away. We will keep you updated
on any changes as we get closer.

Storm chances will continue heading into early Wednesday morning as
the cold pushes southeast across our forecast area. Rain chances
will start to diminish across the region looking ahead into
Wednesday afternoon/evening with quiet conditions prevailing across
our CWA by Thursday as the cold front tracks southeast out of our
forecast area towards the Gulf Coast giving us a nice little break
from the rain. Weather conditions will remain quiet heading into
Friday with mostly to partly sunny skies by the weekend. /CR/

&&

.AVIATION...
(12Z TAFS)
Issued at 636 AM CDT Sat May 17 2025

SHRA & TSRA ongoing across the area, drifting south of Hwy 82
corridor. Variable ceilings, visibility & gusts >30mph possible
with any TSRA. Chances for impacts from thunder will decrease by
17/15-17Z Saturday. Some lowered ceilings have fallen to MVFR in
spots & will lift to VFR by 17/14-16Z Saturday. Additional
SHRA & TSRA development is on tap after 18/00Z Sunday, with
MVFR/IFR ceiling & vsby reductions from 18/08Z Sunday through the
end of the 12Z TAF period. /NF/DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  72  90  71 /  50  20  10  10
Meridian      89  70  91  70 /  60  30  10   0
Vicksburg     90  72  90  71 /  40  20  10   0
Hattiesburg   93  72  94  71 /  20  10   0   0
Natchez       89  72  90  72 /  20  10   0   0
Greenville    89  72  88  73 /  20  40  30  20
Greenwood     90  72  90  72 /  20  30  40  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

CR/NF/DC

In the hours before

Special weather statement, May 17, 6:03 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
603 AM CDT Sat May 17 2025

MSZ038-039-046-171200-
Kemper MS-Winston MS-Noxubee MS-
603 AM CDT Sat May 17 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NOXUBEE...NORTHERN
KEMPER AND SOUTHEASTERN WINSTON COUNTIES THROUGH 700 AM CDT...

At 602 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cooksville to near Preston. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Shuqualak, Cooksville, Paulette, Gholson, and Preston around 610
  AM CDT.
  Scooba around 625 AM CDT.
  De Kalb around 635 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
east central Mississippi.

&&

LAT...LON 3281 8836 3273 8868 3287 8892 3293 8892
      3292 8896 3293 8897 3293 8902 3304 8898
      3310 8881 3308 8833
TIME...MOT...LOC 1102Z 296DEG 22KT 3301 8831 3293 8887

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DC
Special weather statement, May 17, 6:38 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
638 AM CDT Sat May 17 2025

MSZ041>043-171245-
Sharkey MS-Yazoo MS-Madison MS-
638 AM CDT Sat May 17 2025

...STRONG THUNDERSTORMS WILL IMPACT YAZOO...SOUTHEASTERN SHARKEY AND
MADISON COUNTIES THROUGH 745 AM CDT...

At 637 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Satartia to near Way. Movement was east at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Canton, Bentonia, and Way around 645 AM CDT.
  Sharon around 655 AM CDT.
  Flora around 705 AM CDT.
  Jackson around 710 AM CDT.
  Farmhaven around 720 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Mississippi.

&&

LAT...LON 3291 9067 3293 9010 3288 8997 3288 8973
      3264 8973 3258 8979 3259 8979 3258 8986
      3251 8993 3248 9002 3244 9007 3240 9007
      3240 9024 3249 9025 3249 9045 3256 9045
      3250 9052 3255 9059 3255 9065 3284 9076
TIME...MOT...LOC 1137Z 290DEG 15KT 3265 9048 3272 9008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CR
Special weather statement, May 17, 8:16 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
816 AM CDT Sat May 17 2025

MSZ049-171400-
Rankin MS-
816 AM CDT Sat May 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RANKIN COUNTY
THROUGH 900 AM CDT...

At 816 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pelahatchie, or near Brandon, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Jackson and Pelahatchie around 820 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 9005 3244 8986 3232 8973 3222 8973
      3208 9000
TIME...MOT...LOC 1316Z 328DEG 18KT 3231 8990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:03 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower57 min
May 17, 1:05 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower55 min
May 17, 1:57 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower48 min
May 17, 2:16 AM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery44 min
May 17, 2:53 AM CDTSpecial Weather StatementJANGrenada37 min
May 17, 3:02 AM CDTSpecial Weather StatementJANClay, Webster43 min
May 17, 3:18 AM CDTSpecial Weather StatementJANClay, Lowndes, Oktibbeha27 min
May 17, 4:22 AM CDTSpecial Weather StatementJANChoctaw, Lowndes, Oktibbeha38 min
May 17, 5:02 AM CDTSpecial Weather StatementJANLowndes, Noxubee, Oktibbeha58 min
May 17, 6:03 AM CDTSpecial Weather StatementJANKemper57 min
May 17, 6:38 AM CDTSpecial Weather StatementJANMadison, Yazoo67 min
May 17, 8:16 AM CDTSpecial Weather StatementJANRankin44 min
May 17, 8:30 AM CDTSevere Thunderstorm WarningJANRankin, Scott45 min
May 17, 9:01 AM CDTSevere Thunderstorm WarningJANJasper, Newton44 min
May 17, 12:48 PM CDTSpecial Weather StatementJANWarren42 min
May 17, 1:00 PM CDTSevere Thunderstorm WarningJANHinds, Warren45 min
May 17, 1:43 PM CDTSevere Thunderstorm Warning Considerable damage threatJANHinds, Rankin62 min
May 17, 2:40 PM CDTSevere Thunderstorm WarningJANRankin23 min
May 17, 3:03 PM CDTSpecial Weather StatementJANRankin42 min
May 17, 3:13 PM CDTRiver Flood WarningJANYazoo4 days
May 17, 3:42 PM CDTSpecial Weather StatementJANSmith48 min
May 17, 4:07 PM CDTSevere Thunderstorm WarningJANJasper, Smith37 min
May 17, 4:28 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey62 min
May 17, 5:26 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo64 min
May 17, 6:28 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren, Yazoo48 min

Nearby

Flash Flood Warnings in Mississippi, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.